Tornadoes · United States · Colorado · 2021
EF0 tornado, Adena, Colorado, June 19, 2021
This EF0 tornado ran 0.0 miles across Morgan County on June 19, 2021, touching down at 2:43 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2021
- Touchdown
- 2:43 PM MDT (20:43 UTC)
- Lifted
- 2:44 PM MDT (20:44 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Morgan County
- Touchdown point
- 40.020, -103.930
- Lift-off point
- 40.020, -103.930
- Record number
- 2106191443-01
What the Weather Service recorded
Severe thunderstorms produced several short-lived landspouts, large hail, damaging winds. Five landspouts, all rated EF-0, touched down briefly in portions of eastern Adams and Morgan Counties. Large hail, up to half dollar size, was observed in eastern Adams, Logan, and Washington counties. Intense thunderstorm winds, ranging from 60 to 80 mph, were reported in northern Lincoln, western Logan, and southeastern Washington counties. The winds downed a power line along Logan County Road 34, north of Sterling. Minor tree damage was observed in northeast Lincoln County.
A landspout touched down briefly in an open field. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS BOU issued a tornado warning for this county at 20:40 UTC, 3 minutes before the tornado touched down, in force until 21:15 UTC.
The county was under a severe thunderstorm watch, issued at 19:45 UTC and running to 23:56 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:45 UTC | 23:56 UTC | Severe Thunderstorm Watch | BOU |
| 20:40 UTC | 21:15 UTC | Tornado Warning | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 19, 9:31 AM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 19, 9:31 AM MDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 931 AM MDT Sat Jun 19 2021 .UPDATE... Issued at 909 AM MDT Sat Jun 19 2021 No significant changes to the ongoing forecast. There is a batch of high cloudiness moving over the corridor and adjacent plains this morning, with a break behind it. Disturbance over northwestern CO this morning, will move across north central and northeast CO this afternoon/evening. Plenty of low level moisture with dewpoints in the low 60s east of a Longmont to Limon line, some of this will mix out along the urban corridor by the afternoon. Healthy CAPES as mentioned in this mornings discussion, with DCAPE values around 1300 j/kg as well this afternoon. Storm motions this afternoon northwest around 25 mph, which should help minimize the threat of flooding. Best chance of severe thunderstorms should be east of line from around Greeley to Limon. Strong winds gusts in excess of 60 mph, and hail up to half dollar size not out of the question. && .SHORT TERM...(Today and tonight) Issued at 346 AM MDT Sat Jun 19 2021 The upper ridge of high pressure has been suppressed southward into southern Arizona and New Mexico today as a stronger west and northwest flow develops further north into Colorado. A weak upper level trof will move across Northern Colorado this afternoon and evening with some weak large scale ascent this afternoon. Moisture levels are significantly higher from 24 hours ago as integrated PW trends showing values around .80" of an inch over the Front range and upwards of a 1.25" further east on the healthy CAPES as mentioned in this mornings discussion, but good DCAPE values around 1300 j/kg as well this afternoon. Storm motions this afternoon northwest around 25 mph,which should help minimize the threat of any potential flooding issues. plains. Dewpoints are currently in the 50s and a few lower 60s on the far plains. There is a threat of severe storms on the plains this afternoon/early evening with ML CAPE values of 1500-3000j/kg available. Shear profile has improved today for the potential for severe storms as mid level flow increasing to 30-4kt. SPC has put much of the northeast plains in a slight chance for severe with the main threat of damaging winds up to 60 mph and large hail. Further west over the Front Range, forecast soundings are more inverted-v soundings with still dry low levels and expect mainly gusty winds with the storms. Once the storms get into the richer, moist air further east, storms expected to intensify. As a wild card, there is a fair amount of cloudiness across western Colorado and even some showers now, so there could be some limits on how much surface heating we may get this morning and possibly could impact the instability for the afternoon. Something to at least watch for. Temperatures will be a few degrees warmer today as 700mb temperatures warm back up to around +17C. Once the trof shifts east by later this evening, expect stronger northwest winds will develop in a subsident airmass. Cross sections showing cross barrier flow around 25kt, so could see some gusts in the 20 to 35 mph over the mountains and east slopes. .LONG TERM...(Sunday through Friday) Issued at 346 AM MDT Sat Jun 19 2021 Sunday and Monday, a shortwave trough moving over the northern Rockies and Great Plains will bring cooling and an increase in precipitation to northeast Colorado. Model agreement on the timing and impacts of the system is improving, though the ECM is still a bit slower with it than the GFS. WPC ensemble cluster analysis suggests high confidence in the synoptic situation through at least Monday night, especially for the central Rockies. As the trough advances, weak synoptic subsidence will be slowly replaced by ascent to a maximum of around 10 to 15 mb/hr from the surface to the mid levels briefly on Sunday evening. A cold front will move over the plains Sunday, beginning with a northerly surge in the morning then more northeasterly winds in the late afternoon and evening. This front will bring colder air, upslope flow into the Front Range, and an increase in stability across the plains. The stronger cold air advection will probably occur after the afternoon high so only slightly cooler temperatures are expected through the afternoon Sunday. Temperatures Sunday should be closer to normal on the plains, with highs in the mid 80s followed by overnight lows in the 50s. Much more significant will be the increase in low to mid level stability, with low to mid level lapse rates falling to about 5 C/km by Sunday evening. On the plains, precipitation will become more stratiform by the evening with increasing stability behind the front. Isolated showers and storms Sunday afternoon will become scattered to widespread showers with isolated storms embedded. The high country will see more isolated coverage overall as the stratiform event stays east of the Continental Divide. A roughly 100 knot jet max in the shortwave will pass close to northeast Colorado Sunday evening through Monday, and the increased flow aloft should mean better shear and faster storm motion. Scattered to widespread showers are expected to persist into Monday morning, then coverage will quickly decrease through the day. Temperatures will be cooler Monday, with highs possibly down into the 70s across the area. There is some uncertainty here as model forecast temperatures for Monday through Tuesday have started trending warmer quickly. However, variance in ensemble and MOS guidance is also increasing quickly so I've decided to limit the warming trend in the forecast until confidence improves as decent cooling should be expected with the front, widespread precipitation, and cloud coverage. Some more isolated storms are possible Monday afternoon, initiating over the high terrain with still limited severe potential. Upper ridging sets back in behind the exiting trough late Monday and early Tuesday, with a return to weak synoptic subsidence. Tuesday and Wednesday will see warming and drying again, with highs now forecast to be back into the mid 90s on the plains and 80s in the high country by Wednesday afternoon. More isolated storms can be expected, mainly over the high terrain, in the afternoons but overall the forecast is quite dry. Another shortwave trough which was deepening off the west coast earlier in the period may start moving on shore late Tuesday or Wednesday and bring some cooling, moisture and increased precipitation for Thursday into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 925 AM MDT Sat Jun 19 2021 Expect a round of showers and thunderstorms this afternoon, mainly between 21z-00z with strong and gusty winds up to 40kt as the main impact for the terminals. Drier air will work in this evening with a diminishing thunderstorm threat and clearing skies. Northwest winds this morning will transition to northeast after 17z with speeds less than 10 kts, then gusty northwest winds to 25 kts develop with showers and thunderstorms moving across the terminals by 21z. && .HYDROLOGY... Issued at 346 AM MDT Sat Jun 19 2021 With higher moisture levels today, there is a low threat for flash flooding in the burn scars. Overall threat is still low as storms will be moving at a decent clip. Sunday and Monday, there will be a better chance of showers and thunderstorms and more moisture will be available as well. Storms are expected to be moving but there could be enough rain with the stronger storms to cause minor flooding in the new burn areas. This low risk of flooding will continue through Monday and is mainly for the burn areas east of the Continental Divide, especially in the foothills. Starting Tuesday, drier conditions will reduce the risk through at least mid week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Entrekin LONG TERM...EJD AVIATION...Cooper/Entrekin HYDROLOGY...Entrekin
Hazardous weather outlook, Jun 19, 10:40 AM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1040 AM MDT Sat Jun 19 2021 COZ030>051-201645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1040 AM MDT Sat Jun 19 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of scattered showers and thunderstorms will develop towards the noon hour in the mountains and then move across the plains through the afternoon and early evening. Some storms may become severe with hail up to 1.25 inches in diameter and wind gusts to 65 mph. The greatest threat of severe thunderstorms will be along east of line from New Raymer to Fort Morgan to Limon. The storms will diminish from west to east early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will bring cooler temperatures and a better chance of rain late Sunday and early Monday. Then we'll warm right back up again with highs back into the 90s on the plains by the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the northeast plains of Colorado after 3 pm.
In the hours before
Special weather statement, Jun 19, 1:25 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT Sat Jun 19 2021
COZ045-046-192000-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
125 PM MDT Sat Jun 19 2021
...Brief Landspout Tornadoes Possible...
At 122 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes over eastern portions of Adams and Arapahoe
counties and northeast Elbert county. However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.
Locations impacted include...
Deer Trail, Agate, Cottonwood Valley, Shamrock, Leader and Byers.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3940 10424 3939 10422 3943 10417 3945 10417
3946 10419 3949 10421 3944 10423 3944 10424
4000 10420 4000 10373 3939 10375 3938 10413
3941 10414 3938 10416 3940 10420 3938 10422
3938 10424
RPKSpecial weather statement, Jun 19, 1:57 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Denver CO 157 PM MDT Sat Jun 19 2021 COZ040-192030- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 157 PM MDT Sat Jun 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARAPAHOE...CENTRAL DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 230 PM MDT... At 156 PM MDT, Doppler radar was tracking a strong thunderstorm over western Aurora, or 4 miles east of Denver, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Denver, Aurora, southern Thornton, northern Centennial, southern Commerce City, Greenwood Village, southwestern Denver International Airport and Buckley AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. If on or near a lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 3960 10495 3984 10496 3986 10470 3964 10468 TIME...MOT...LOC 1956Z 247DEG 22KT 3971 10486 RPK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
8.7 hours before the tornado, 62 km from the path. June 19, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -73205 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2627 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Denver, CO (KDNR), 00:00Z
3.3 hours after it, 62 km from the path. June 20, 2021.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -93 J/kg
- Surface CAPE
- 880 J/kg
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 7.7 K/km
The surface observations
Fort Morgan (FMM), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:55 UTC | 88.3 | 57 | 210° 10 kt | 14 | 1013.5 | |
| 19:15 UTC | 89.2 | 56.5 | 190° 7 kt | 1013.2 | ||
| 19:35 UTC | 90 | 55.8 | 170° 8 kt | 1012.9 | ||
| 19:55 UTC | 91 | 55.2 | 180° 10 kt | 1012.2 | ||
| 20:15 UTC | 92 | 53 | 210° 8 kt | 1011.9 | ||
| 20:35 UTC | 92.8 | 46.6 | 160° 6 kt | 1011.5 | ||
| 20:55 UTC | 93.4 | 43.5 | 180° 5 kt | 1011.2 | VCTS | |
| 21:15 UTC | 91 | 43.5 | 0° 0 kt | 1010.8 | TS | |
| 21:35 UTC | 87.8 | 46.4 | 290° 9 kt | 1011.2 | VCTS | |
| 21:55 UTC | 74.7 | 46 | 10° 25 kt | 42 | 1012.9 | -TSRA |
| 22:15 UTC | 66.7 | 51.6 | 70° 13 kt | 22 | 1012.2 | TS |
| 22:35 UTC | 67.6 | 52 | 110° 9 kt | 1012.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the touchdown began at 20:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:06 UTC | TORNADO | 1 E Leader | Adams, CO | FIRST REPORT OF LANDSPOUT. LOCATION ESTIMATED. |
| 20:20 UTC | TORNADO | 2 Ene Leader | Adams, CO | VIDEO AND PHOTOGRAPHS OF A SECOND TORNADO ON THE GROUND FOR APPROXIMATELY 3 MINUTES, WITH NO VISIBLE FUNNEL ATTACHED TO THE CLOUD BASE. LOCATION ESTIMATED BY RADAR. |
| 20:29 UTC | TORNADO | 6 Ene Leader | Adams, CO | THIRD BRIEF LANDSPOUT ON THE GROUND FOR APPROXIMATELY 3 MINUTES. LOCATION ESTIMATED BY RADAR. |
| 20:35 UTC | TORNADO | 5 Se Hoyt | Adams, CO | LANDSPOUT SOUTHEAST OF HOYT. LOCATION ESTIMATED. |
| 20:44 UTC | TORNADO | 2 W Adena | Morgan, CO | SEVERAL BRIEF LANDSPOUTS BETWEEN 2:40 AND 2:50 PM. |
| 21:34 UTC | HAIL 1.25 | 6 Se Shamrock | Adams, CO | |
| 21:36 UTC | HAIL 1 | 5 Sse New Raymer | Weld, CO | DELAYED REPORT VIA TWITTER. PHOTOS OF APPROXIMATELY 1 INCH DIAMETER HAILSTONES, TAKEN 30 MINUTES AFTER HAIL HAD ENDED. TIME ESTIMATED BY RADAR. |
| 21:47 UTC | HAIL 1.25 | 4 W Woodlin School | Washington, CO | DELAYED REPORT. UP TO 1.25 INCH HAIL BETWEEN LAST CHANCE AND WOODROW. TIME AND LOCATION ESTIMATED BY RADAR. |
| 22:12 UTC | TSTM WND GST 57 | 3 E Union | Washington, CO | MESONET STATION CO183 0.75 MI W OF CO-Q. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 19, 2021
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 2:31 AM CDT | EF0 | Harrison, MS | 1.2 | 75 | $50,000 | ||
| June 19 | 3:16 AM CDT | EF0 | Mobile, AL | 0.1 | 25 | 1 | ||
| June 19 | 5:08 AM CDT | EF0 | Jackson, MS | 0.5 | 25 | $15,000 | ||
| June 19 | 5:35 AM CDT | EF1 | Jackson, MS | 0.8 | 50 | $5,000 | ||
| June 19 | 7:31 AM CDT | EF2 | Escambia, AL | 22.0 | 650 | 20 | $3.2 million | |
| June 19 | 1:31 PM EDT | EF1 | Early, GA | 29.0 | 400 | $3,000 | ||
| June 19 | 1:12 PM CDT | EF0 | Covington, AL | 0.6 | 25 | |||
| June 19 | 2:05 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| June 19 | 2:17 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| June 19 | 2:26 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| June 19 | 2:34 PM MDT | EF0 | Adams, CO | 0.0 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.